Any advice. My so is 11 years old and is on 40 my prednisone every other day and weighs now 122 lbs. Please any suggestions whether exercise calorie intake anymedicatios that help or vitamins. Any help. I feel like I am losing mysontothe weight more than the MD.  Anyone else son that heavy at age 11. 

Views: 661

Reply to This

Replies to This Discussion

Our son Brandon started out taking 20mg of prednisone a day, and was gaining 10 pounds every 8 months. His neurologist (Dr Burnette @ Vanderbilt) felt the benefits of the higher prednisone dose were outweighed by the increased weight gain. We cut his dose to 10mg a day, and that dropped his weight gain to about 2 pounds in 6 months. I hope this helps.

Just a few thoughts - Have you considered switching to deflazacort?  I believe one of the many benefits of deflazacort over prednisone is less weight gain.  I also believe sodium intake is a big contributor to weight gain with both drugs.  It's very difficult, but we try to keep our son's daily intake to less than 1000mg per day.

Have you considered getting him into a therapy pool for exercise?  Our son loves this low impact activity all year round and the warmer water is great at loosening his tight muscles.

I hope this helps!  Good luck!

Keith

Our son gained 10 pounds in 6 months, another 5 over the next 6 months.  Switched him to Deflazacort, and his weight gain slowed way down.

My son was around that weight at 11 yrs old, also on prednisone. His docs prescribed Topamirate (aka Topamax) which helped level off the weight gain.

Also keep in mind that not all docs will keep the boys on steroids indefinitely. We just stopped taking it at 13.5 yrs. He's already lost 10 lbs.

Thanks.  David, our neurologist said we need to keep him on steroids indefinitely because his cardiologist says that the steroids are helping with damage to the heart and helping to slow the progression of heart issues.  we are taking topamax 10 mg morning and 10 mg bedtime. We see the doctor on friday, maybe they can increase the dosage.

Keith and  Jill, He is in aquatics but only one day a week, they cannot get him in another day so we are going to join a local aquatics center and try to get 3 days a week.  I hope that will help.  We are going to cut out all breads and see if that helps.  his physical therapist called me and suggested that I put him on the treadmill in the morning and evening, she said that help to cause his body to burning calories for 3 hours after exercising, she said even if for 10 minutes on the treadmill. 

thanks so much, if feel a little better knowing Alex is not the only one struggling with the weight.  I just get so frustrated and wish i can make it all just go away, but it wont, so I just will keep trying.  I will let you all know what doctor says on friday.  Thanks again.

My boy has been taking 50mg of topamax/day, 25mg at breakfast, 25mg at dinner. But while he was also on prednisone, it never resulted in weight loss, although it did slow the gain.

It's amazing how inconsistent the recommendations with regards to prednisone are. Our docs insist there is no evidence at all to support the idea that steroids help with cardio function.

 

 

Joshua is on Deflazacort and we have never had an issue with his weight.  Dietary wise, his foods are high protein & low starch.  Sugar is very low and virtually all his food is not processed. 

Please don't take offense!  I must say, and only because I have taken it for it's purpose, Topamax scares me because it is an anticonvulsant drug which only has a side effect of weight loss due to loss of appetite.  There are many prescriptions just for weight loss.  May I ask why Topamax was chosen?

He also has severe headaches on the days that he takes the prednisone.  He is so sensitive to the prednisone.  it has caused so many side effects including anxiety, severe anger outbursts, weight gain, edema, urticaria, angioedema, fatty necrosis was once found in the scrotum because of the edema and severe skin rash.  We have tried to take him off the steroids but he within a few days gets very weak and falls.  He has BMD with duplicatoin of #2, but on the BMD spectrum of DMD it is considered severe.  we now have the edema/angioedema/urticaria and necrosis under control with a diuretic and an antihive medicine.  the headahces are controlled with the topamax as well as it may be helping with appetite and he is on prozac for the anxiety/depression/anger.   he is doing much better but I feel that if we could get some of the weight off that he might be able to move better.  I am currently searching for an aquatics center.  I have found two that we should be able to start in march or april.  we mostly give him non-processed foods, low sugar foods but it is not helping.   I think it is just going to take a long time to lose the weight.  We will see.

I must also agree with others on here.  It is just AMAZING how you do get different info from different doctors.  we even have in our office one who says it does help and one who says it does not help with cardio function.  I sometimes feel that if I do not do it, I am in the long run not helping him.  I worry that one day if we did not keep him on the steroids we as parents and Alex would look back and think what if we just would have kept him on the steroids.  I have asked for advice outside of our neuro office and with a good doctor friend who I have know for 10+ years and he says it is best to keep him on the steroids and work with the side effects because it has shown to be helpful in the majority of the studies that have been done and the research that is available.  I do hope also on the other hand that it is worth it and that we are not doing any of these things for nothing.  I just have to believe God is directing everyone involved in my son's care that it is what God feels is best for my son.  I have to believe in my heart!  Thanks for you inputs, they are most helpful.

 

Have you considered changing over to Deflazacort.  Many use Masters Marketing to obtain it to the US.

Does masters marketing have a website?

 

This link is the one used most for patients in the US.  If you can ask others who use it, they can give you more detailed information as to how etc.

http://www.masters-uk.com/medicines/home.php

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2020   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service